Missouri, 2011

Hail and Damaging Wind in Missouri, May 27, 2011

May 27, 2011 · NWS SGF · 11 events in 6 counties and zones

An upper level disturbance interacted with a warm front across the Ozarks and produced several strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An upper level disturbance interacted with a warm front across the Ozarks and produced several strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 27, 11:47 AM CST, 29 minutes earlier.

Area forecast discussion, May 27, 11:47 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT FRI MAY 27 2011

...UPDATE TO AVIATION...

.UPDATE...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING
ACROSS EASTERN KANSAS INTO NORTHEASTERN OKLAHOMA THIS MORNING.
THIS ACTIVITY IS DEVELOPING IN AN AREA OF MOISTURE TRANSPORT AND
THETA-E ADVECTION. IN ADDITIONAL A WEAK UPPER LEVEL DISTURBANCE
IS ALSO SPREADING EAST ACROSS THE CENTRAL PLAINS. ELEVATED
INSTABILITY IS ALSO SPREADING NORTH INTO THE AREA WITH THIS
ACTIVITY. THESE FEATURES WILL CONTINUE TO SPREAD TO THE NORTH AND
EAST ACROSS THE REGION THIS AFTERNOON. SCATTERED SHOWERS WITH
ISOLATED TO SCATTERED THUNDERSTORMS WILL SPREAD TO THE EAST
NORTHEAST ACROSS THE AREA...WITH THE BEST COVERAGE GENERALLY
EXPECTED ACROSS EXTREME SOUTHEAST KANSAS AND THE WESTERN MISSOURI
OZARKS INTO CENTRAL MISSOURI. SMALL HAIL MAY BE POSSIBLE WITH THE
STRONGER STORMS ACROSS THE WESTERN PORTIONS OF THE FORECAST AREA.
HAVE INCREASED POPS FOR TODAY BASED ON THESE TRENDS. UPDATED
PRODUCTS HAVE BEEN SENT.

WISE

&&

.DISCUSSION...

A COOL START THIS MORNING WITH READINGS IN THE LOWER 50S AND UPPER
40S. THE COOLER READINGS ARE AT THE LOCATIONS THAT HAVE CLEARER
SKIES AND LIGHTER WINDS THIS MORNING.

WE WILL SEE SOME QUICK CHANGES IN THE WEATHER LATER TODAY. A
RAPID RETURN OF WARMTH AND MOISTURE WILL HAPPEN OVER THE NEXT 24
HOURS. A SURFACE LOW WILL DEVELOP IN NORTHWEST TEXAS AND A STRONG
LOW LEVEL JET WILL SURGE MOISTURE NORTHWARD LATER TODAY AND
TONIGHT. A SURFACE WARM FRONT WILL ALSO BEGIN TO ADVANCE NORTHWARD
TOWARDS THE OZARKS LATE TODAY.

A STRONG CAP THIS AFTERNOON WILL KEEP THE DEVELOPMENT TO A
MINIMAL ACROSS OUR AREA...BUT EXPECTING SOME SHOWERS AND STORMS
MOVING INTO THE AREA LATE THIS EVENING AND OVERNIGHT. DECENT
ISENTROPIC LIFT WITH LOW LEVEL MOISTURE STEADILY INCREASING WILL
HELP DEVELOP STRONG TO ISOLATED SEVERE STORMS POSSIBLE TONIGHT. A
DIFLUENT MID AND UPPER LEVEL JET WITH FORECAST SOUNDINGS SHOW
MLCAPE FROM 1000 TO 2000 J/KG...A STRENGTHENING LOW LEVEL JET
TONIGHT WITH 50 TO 60 EFFECTIVE SHEAR POSSIBLE WHICH WILL SUPPORT
THE CHANCE FOR A FEW STORMS WITH LARGE HAIL WHICH WILL BE THE MAIN
THREAT.

MOST OF THE ACTIVITY WILL BE MOVING INTO CENTRAL AND NORTHERN
MISSOURI BY LATE SATURDAY MORNING. WARMER AND MORE HUMID
CONDITIONS WILL MOVE IN FOR THE WEEKEND. THE FRONTAL BOUNDARY WILL
BE NORTH OF OUR REGION AND A SURFACE HIGH TO AND MID LEVEL HIGH
PRESSURE WILL BUILD IN FOR THE LATTER PART OF THE WEEKEND. THE
WEATHER PATTERN LOOKS PRETTY QUIET AND ALMOST SUMMER LIKE WITH A
RIDGE OF HIGH PRESSURE JUST TO OUR EAST WITH STORM SYSTEMS MOVING
OUT OF THE ROCKIES UP TO THE NORTHERN PLAINS. OCCASIONAL PRESSURE
GRADIENTS WILL KEEP SOUTHERLY WINDS ON THE BREEZY SIDE FROM TIME
TO TIME. TEMPERATURES WILL BE IN THE MID AND UPPER 80S IN THE
AFTERNOONS AND IN THE MID 60S AT NIGHT.

A SAGGING FRONTAL BOUNDARY MAY TRY TO SLIP DOWN DURING THE MIDDLE
PART OF NEXT WEEK TO GIVE SLIGHT CHANCE FOR POPS BUT KEEPING THE
FORECAST MAINLY DRY AND VERY WARM NEXT WEEK. LOOKING AT A MID
LEVEL RIDGE OF HIGH PRESSURE REALLY SETTING UP ACROSS THE CENTRAL
AND SOUTHERN PLAINS REGION BY THE END OF NEXT WEEK WHICH WILL MAKE
FOR MORE DRY AND WARM CONDITIONS.

GRIFFIN

&&

.AVIATION...

CURRENTLY AN ELEVATED LINE OF CONVECTION HAS DEVELOPED ALONG A
DISTURBANCE ACROSS EASTERN KANSAS AND WESTERN MISSOURI. AS THIS
CONVECTION LIFTS NORTH NORTHEAST ACROSS SOUTHWEST MISSOURI IT WILL
IMPACT ALL THREE TAF SITES THIS AFTERNOON. EXPECTING A LULL IN
CONVECTION ONCE THIS LINE MOVES THROUGH LATE IN THE AFTERNOON AND
EARLY EVENING BEFORE A WARM FRONT LIFTS NORTH ACROSS THE MISSOURI
ARKANSAS BORDER AND ONCE AGAIN BRINGS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION IMPACTING ALL THREE SITES AGAIN. PINPOINTING THE
EXACT TIMING AND LOCATION OF STORMS WILL BE NEXT TO
IMPOSSIBLE...THEREFORE HAVE MENTION OF VCTS AND VCSH THROUGH THE
OVERNIGHT AND EARLY SATURDAY MORNING. EXPECTING VFR CEILINGS AND
VISIBILITIES TO PREVAIL THROUGH MOST OF THE TAF PERIOD...HOWEVER
AN MVFR STRATUS DECK CONTINUES TO HOVER OVER BBG...AND IS EXPECTED
TO PREVAIL THROUGH MOST OF THE AFTERNOON. COULD SEE MVFR OR IFR
CONDITIONS IF ANY SITE IS DIRECTLY IMPACTED BY A THUNDERSTORM.

KURTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 27, 11:57 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT FRI MAY 27 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

ELEVATED FLOODING RISK.
ELEVATED HAIL RISK.
ELEVATED LIGHTNING RISK.

DISCUSSION...

A CLUSTER OF THUNDERSTORMS WILL MOVE FROM WEST TO EAST ACROSS
SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON. STRONGER
STORMS WILL BE CAPABLE OF NICKEL SIZED HAIL AND WIND GUSTS OF 30
TO 40 MPH. FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL ALSO OCCUR
WITH STRONGER STORMS.

SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN THIS EVENING
AND OVERNIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE WITH
THE MAIN RISK BEING LARGE HAIL UP TO THE SIZE OF QUARTERS.

THE RISK FOR FLOODING WILL PERSIST ACROSS SOUTHERN MISSOURI NEAR
TABLE ROCK LAKE...LAKE TANEYCOMO...AND BULL SHOALS LAKE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY INTO SATURDAY NIGHT
ACROSS CENTRAL MISSOURI. A FEW STRONG TO SEVERE STORMS MAY BE
POSSIBLE WITH LARGE HAIL THE MAIN THREAT...MAINLY NORTH OF HIGHWAY
60.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LOCAL WEATHER
CONDITIONS THROUGH TONIGHT. WHILE WIDESPREAD SPOTTER ACTIVATION IS
NOT EXPECTED TO BE NEEDED...SOME LOCALIZED ACTIVATION MAY BE
REQUIRED WHERE STRONGER STORMS OCCUR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 27, 10:58 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1158 AM CDT FRI MAY 27 2011

MOZ093-101-271730-
MCDONALD MO-NEWTON MO-
1158 AM CDT FRI MAY 27 2011

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN MCDONALD AND WESTERN
NEWTON COUNTIES UNTIL 1230 PM CDT...

AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES WEST OF SENECA...OR 10 MILES SOUTHEAST
OF MIAMI...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL IS EXPECTED
WITH THIS STORM.

PEOPLE IN NORTHWESTERN MCDONALD AND WESTERN NEWTON COUNTIES...
INCLUDING SENECA AND NEOSHO...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3696 9463 3705 9437 3675 9419 3671 9462
TIME...MOT...LOC 1658Z 244DEG 36KT 3683 9467

WISE
Special weather statement, May 27, 11:29 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1229 PM CDT FRI MAY 27 2011

KSZ101-MOZ088-271800-
CHEROKEE KS-JASPER MO-
1229 PM CDT FRI MAY 27 2011

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND WESTERN JASPER COUNTIES
UNTIL 100 PM CDT...

AT 1223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEUTRAL...OR 5 MILES NORTHWEST OF BAXTER
SPRINGS...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS UP TO
35 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT THE
JOPLIN AREA.

LAT...LON 3736 9443 3736 9438 3710 9419 3705 9445
      3706 9461 3702 9461 3699 9478 3699 9483
      3726 9499
TIME...MOT...LOC 1728Z 250DEG 39KT 3710 9474

WISE
Special weather statement, May 27, 12:07 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 PM CDT FRI MAY 27 2011

MOZ093-101-102-271830-
BARRY MO-MCDONALD MO-NEWTON MO-
107 PM CDT FRI MAY 27 2011

...SIGNIFICANT WEATHER ALERT FOR MCDONALD...NORTHWESTERN BARRY AND
SOUTHEASTERN NEWTON COUNTIES UNTIL 130 PM CDT...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINEVILLE...MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE ANDERSON...CASSVILLE...EXETER...
FAIRVIEW...LANAGAN...PINEVILLE...PURDY AND WHEATON.

PEOPLE IN MCDONALD...NORTHWESTERN BARRY AND SOUTHEASTERN NEWTON
COUNTIES...INCLUDING PINEVILLE AND WHEATON...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3664 9448 3693 9399 3666 9378 3649 9433
      3650 9439
TIME...MOT...LOC 1807Z 245DEG 42KT 3661 9432

WISE

The radar

The Springfield radar (KSGF), 65 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barry

When
May 27, 12:16 PM CST
Where
Barry County, 0.88 mi NE of Monett Friend Arpt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.910, -94.010

Hail, McDonald

When
May 27, 12:24 PM CST
Where
McDonald County, 1.31 mi ENE of Powell
Measured
0.75 in hail
Reported by
Post Office
Coordinates
36.630, -94.160

Hail, Barry

When
May 27, 12:55 PM CST
Where
Barry County, 3.92 mi ESE of Cassville Flds Arpt
Measured
1 in hail
Reported by
Public
Coordinates
36.650, -93.770

Hail, Barry

When
May 27, 1:05 PM CST
Where
Barry County, Shell Knob
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -93.630

Hail, Stone

When
May 27, 1:20 PM CST
Where
Stone County, 3.03 mi SW of Reeds Spg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.720, -93.420

Hail, Stone

When
May 27, 1:24 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.630, -93.420

Hail, Douglas

When
May 27, 3:13 PM CST
Where
Douglas County, 1.77 mi SE of Squires
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.830, -92.600

Hail, Douglas

When
May 27, 3:36 PM CST
Where
Douglas County, 2.76 mi S of Vanzant
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.930, -92.320

Hail, Ozark

When
May 27, 3:52 PM CST
Where
Ozark County, 0.55 mi E of Dora
Measured
1 in hail
Reported by
Public
Coordinates
36.780, -92.220

Thunderstorm Wind, Howell

When
May 27, 4:11 PM CST
Where
Howell County, West Plains Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.750, -91.870

Power lines were blown down.

Hail, Howell

When
May 27, 4:15 PM CST
Where
Howell County, West Plains
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.730, -91.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296862, 296863, 296864, 296865, 296866, 296867, 296868, 296869, 296870, 296872, 296871.